Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 77, NWS Springfield, MO

May 25, 2010Dade County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 25, 2010, 3:37 PM CDT for Dade County, Lawrence County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2010, 3:37 PM CDT (20:37 UTC)
Expired
May 25, 2010, 4:15 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dade County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 39 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1444 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:20 PM CDT, 17 minutes earlier.

Area forecast discussion, May 25, 3:20 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
320 PM CDT TUE MAY 25 2010

.DISCUSSION...

PULSE TYPE THUNDERSTORMS DEVELOPED ACROSS THE MISSOURI OZARKS
TUESDAY WITHIN AN AXIS OF DEEP MOISTURE CONVERGENCE ALONG A NORTH
TO SOUTH SURFACE BOUNDARY FROM NORTHEAST TO SOUTHWEST MISSOURI.
STORMS CONTINUED TO DEVELOPED THROUGH THE AFTERNOON ALONG
PROPAGATING OUTFLOW BOUNDARIES. MIXED LAYER CAPE WAS NEAR 2000
J/KG BUT THERE WAS VERY LITTLE IF ANY SHEAR. ENVIRONMENT WILL BE
FAVORABLE FOR THE CONTINUED DEVELOPMENT OF PULSE TYPE
THUNDERSTORMS THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS
WHERE OUTFLOW BOUNDARIES INTERACT WITH THE UNSTABLE AIRMASS. THERE IS A
LIMITED RISK FOR SEVERE STORMS WITH LOCALIZED DAMAGING WINDS AND
HAIL. LOCALIZED FLOODING CANNOT BE RULED OUT GIVEN THE SLOW
MOVEMENT OF THE STORMS AND PRECIPITABLE WATER VALUES NEAR 1.5
INCHES.

THE CONVECTION WILL DIMINISH OVERNIGHT WITH THE LOSS OF DAY TIME
HEATING. GIVEN THE MOIST CONDITIONS AND POCKETS OF SIGNIFICANT
RAINFALL THAT OCCURRED TODAY...PATCHY FOG WILL BE POSSIBLE ACROSS
THE AREA EARLY WEDNESDAY MORNING.

AN UPPER RIDGE OF HIGH PRESSURE WILL REMAIN THE DOMINANT WEATHER
FEATURE THE NEXT FEW DAYS. UNDERNEATH THE HIGH A WEAK SURFACE
FRONT WILL SAG SOUTHEAST INTO THE REGION WEDNESDAY. THE MASS
CONVERGENCE ALONG THIS BOUNDARY ALONG WITHIN AN ENVIRONMENT
SIMILAR AS TODAY WILL SUPPORT SCATTERED TO NUMEROUS CONVECTION
WEDNESDAY AFTERNOON. STRONG TO ISOLATED SEVERE PULSE TYPE STORMS
WILL BE POSSIBLE. THE CHANCE OF PRIMARILY DIURNALLY DRIVEN
CONVECTION WILL DEVELOP AGAIN THURSDAY AS THE BOUNDARY SETTLES
SOUTH ACROSS SOUTHERN MISSOURI.

SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE GREAT
LAKES TO END THE WEEK ALLOWING DRIER AIR TO ADVECT INTO THE
REGION. EXPECT MOSTLY DRY CONDITIONS FRIDAY INTO SATURDAY. THE
CHANCE OF PRECIPITATION MAY RETURN AS EARLY SUNDAY AND CONTINUE
INTO MEMORIAL DAY AS THE UPPER RIDGE FLATTENS AND A FRONT ATTEMPTS
TO PUSH SOUTH INTO THE REGION.

FOSTER

&&

.AVIATION...

FOR THE 1800Z TAFS...BOTH UPPER LEVEL AND SURFACE RIDGES OF HIGH
PRESSURE OVER THE GREAT LAKES ARCHING SOUTHWARD TO THE CENTRAL
GULF COAST WHICH DOMINATED THE OZARKS AND SOUTHEASTERN KANSAS OVER
THE PAST DAY OR SO ARE GRADUALLY WEAKENING. WEAKENING OF THIS
RIDGE...A WARM MOIST AIRMASS IN PLACE AND A FRONTAL SYSTEM SLOWLY
APPROACHING FROM THE WEST WILL ALLOW CONVECTION TO CONTINUE TO
DEVELOP TODAY AND TOMORROW AFTERNOON. ABUNDANT LOW LEVEL MOISTURE
AND LIGHT WINDS WILL ALLOW GROUND FOG AND HAZE TO DEVELOP DURING
THE EARLY MORNING HOURS...ESPECIALLY IN LOW LYING AREAS. FORECAST
SOUNDINGS DEPICT A SIMILAR ENVIRONMENT FOR WEDNESDAY AFTERNOON
WITH SCATTERED SHOWERS AND THUNDERSTORMS AGAIN POSSIBLE.

FOSTER/COLUCCI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 25, 12:02 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 PM CDT TUE MAY 25 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261715-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1202 PM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED:

THUNDERSTORM WIND GUST RISK IS LIMITED FOR GUSTS UP TO 60 MPH.

HAIL RISK IS LIMITED FOR HAIL UP TO THE SIZE OF QUARTERS.

FLOODING IS LIMITED FOR LOCALIZED FLASH FLOODING.

LIGHTNING RISK IS ELEVATED.

AREAS AFFECTED AND TIMING:

SCATTERED THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA THIS AFTERNOON
AND EARLY EVENING. SUFFICIENT INSTABILITY WILL BE IN PLACE TO
SUPPORT STRONG TO ISOLATED SEVERE STORMS. LOCALIZED DAMAGING WIND
GUSTS AND HAIL TO THE SIZE QUARTERS WILL BE THE PRIMARY HAZARDS.
THUNDERSTORM ACTIVITY IS EXPECTED GRADUALLY DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON
AND EARLY EVENING WEDNESDAY AND THURSDAY. A FEW OF THE STRONGER
STORMS COULD BECOME SEVERE...WITH A LIMITED RISK FOR DAMAGING
WINDS IN EXCESS OF 60 MPH. SMALL HAIL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

 DUE TO THE ISOLATED NATURE OF ANY SEVERE STORMS...SPOTTER
 ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, May 25, 2:18 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 PM CDT TUE MAY 25 2010

MOZ056-251945-
MORGAN MO-
218 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHERN MORGAN COUNTY UNTIL 245 PM
CDT...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF VERSAILLES...MOVING
NORTHEAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM. HEAVY RAIN WITH THESE STORMS MAY ALSO
CAUSE LOCALIZED FLOODING.

CCC
Special weather statement, May 25, 2:28 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 PM CDT TUE MAY 25 2010

MOZ094-095-102-252000-
LAWRENCE MO-CHRISTIAN MO-BARRY MO-
228 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ALERT FOR NORTH CENTRAL BARRY...NORTHWESTERN
CHRISTIAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 300 PM CDT...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VERONA...OR 3 MILES WEST OF AURORA...MOVING
NORTHEAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM. DUE TO THE SLOW MOVEMENT OF THIS
STORM...HEAVY RAIN MAY CAUSE LOCALIZED FLOODING.

CCC
Local storm report, May 25, 3:06 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             VERONA                  36.96N 93.80W
05/25/2010  E0.50 INCH       LAWRENCE           MO   PUBLIC

&&

JCOLUCCI
Local storm report, May 25, 3:17 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             MOUNT VERNON            37.10N 93.82W
05/25/2010  E1.00 INCH       LAWRENCE           MO   LAW ENFORCEMENT

            MOUNT VERNON SHERIFFS OFFICE REPORTED HAIL AROUND QUARTER
            SIZE IF NOT A LITTLE LARGER COVERING THE GROUND AT THEIR
            LOCATION.

&&

WISE
Local storm report, May 25, 3:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             MOUNT VERNON            37.10N 93.82W
05/25/2010  E1.75 INCH       LAWRENCE           MO   LAW ENFORCEMENT

&&

WISE
Local storm report, May 25, 3:28 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
328 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             3 S MILLER              37.17N 93.84W
05/25/2010  E1.00 INCH       LAWRENCE           MO   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED AT THE INTERSECTION OF HIGHWAY
            96 AND HIGHWAY 39.

&&

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:07 PM CDTFlash Flood WarningSGFLaclede3 hr
May 25, 1:57 PM CDTAreal Flood AdvisorySGFCamden, Dallas, Laclede3 hr
May 25, 2:41 PM CDTSevere Thunderstorm WarningSGFGreene, Lawrence64 min
May 25, 2:55 PM CDTSevere Thunderstorm WarningSGFOzark, Taney50 min
May 25, 3:25 PM CDTAreal Flood AdvisorySGFLawrence3 hr
May 25, 3:30 PM CDTFlash Flood WarningSGFBarry, Ozark, Stone, Taney4 hr
May 25, 5:02 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon43 min
May 25, 6:12 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon20 min
May 25, 6:54 PM CDTAreal Flood WarningSGFBarry, Ozark, Stone, Taney6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.